Colorado, 2016Winter Storm and Winter Weather in Colorado, November 17 to 18, 2016
November 17 to 18, 2016 · NWS GJT · 11 events in 11 counties and zones
A strong cold front and associated upper level trough brought significant to heavy early season snowfall amounts to most mountain areas and some higher elevation valleys in western Colorado.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front and associated upper level trough brought significant to heavy early season snowfall amounts to most mountain areas and some higher elevation valleys in western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 16, 10:43 PM MST, 1 hour 17 minutes earlier.
Area forecast discussion, Nov 16, 10:43 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1043 PM MST Wed Nov 16 2016
.UPDATE...
Issued at 932 PM MST Wed Nov 16 2016
Issued a freeze warning from Thursday evening into Friday morning
for the lower elevation zones that still have yet to see their
season ending hard freeze. These zones include the Grand Valley
(COZ006) of west-central Colorado and southeast Utah valleys (UTZ027
and UTZ022). Despite these being the only zones in the Freeze
Warning, it should be noted that all areas of eastern Utah and
western Colorado will see well below freezing temperatures
Thursday night into Friday morning as the storm system moves
eastward out of the area. Valleys are expected to drop into the
teens and 20s with mountain sites dropping into the single digits.
&&
.SHORT TERM...(Tonight through Thursday night)
Issued at 331 PM MST Wed Nov 16 2016
Unseasonable warmth this Wednesday afternoon will come to an end
on Thursday as a strong cold front moves through the region
during the day on Thursday. Watches have been upgraded to Warnings
and Advisories this afternoon as confidence has increased in storm
total snowfall amounts on Thursday. Ahead of this frontal passage,
expect wind gusts to around 25 mph in the lower elevations, with
gusts as high as 40 mph in the higher elevations. A few echos are
showing up on radar this afternoon, however no stations have
reported precipitation this afternoon. A few sprinkles or
flurries are possible in the highest terrain before the front
arrives Thursday.
As deeper moisture moves into the region Thursday, precipitation
will begin to fall over the higher terrain after midnight. The
cold front will be located near the Utah/Colorado border by
sunrise. Maximum temperatures on Thursday will be reached early in
the day, falling throughout the afternoon after the cold front
passes. Models currently mostly in agreement on the cold front
reaching the Continental Divide by around 2pm. 700mb temperatures
behind the front will bottom out between -10 and -12 degrees C,
sufficient for snow to fall even down to valley floors by later in
the day Thursday with snow levels under 4000 feet. Valley floor
surface temperatures may be too warm for any snow to accumulate
however. Precipitation totals will be greater across the central
and northern mountainous regions, with lower amounts in the San
Juan mountains. Given the fact that this is the first significant
snowfall event for the region this season, warnings and advisories
have been issued based off of Impact-Based early season criteria.
.LONG TERM...(Friday through Wednesday)
Issued at 331 PM MST Wed Nov 16 2016
As the storm system exits the region to the east, northwest flow
will gradually weaken on Friday bringing an end to upslope
precipitation in the northern mountains by noon. Cold temperatures
are expected overnight Friday into Saturday as skies clear and
winds diminish with fresh snowfall over much of the higher
terrain. 500mb heights will slowly rise on Saturday as a ridge of
high pressure builds in from the Southwest. Expect high
temperatures near normal values on Saturday with mostly sunny
skies. Temperatures will continue to warm with dry weather on
Sunday as flow turns southwesterly ahead of the next storm system.
Clouds associated with the next system should arrive into the
Four Corners region late Sunday into Monday with precipitation
arriving as early as Monday morning. Some differences in modeL
timing between the GFS and ECMWF exist at this time, however much
of the region will likely see another round of snow on Monday and
Tuesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1037 PM MST Wed Nov 16 2016
Gusty southerly winds are expected overnight as a strong winter
storm approaches the forecast area. Expect to see a rain snow mix
at a majority of the terminals early Thursday morning, quickly
turning to snow shortly after sunrise. Visibility maybe be reduced
at times during periods of heavier snow fall. Potentially moderate
to strong West northwesterly winds will fill in behind the cold
front of the storm Thursday afternoon.
Confidence on snow is high.
Confidence on magnitude of the wind is low.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 AM Thursday to midnight MST
Thursday night for COZ003-014-017>019.
Freeze Warning from 6 PM Thursday to 10 AM MST Friday for COZ006.
Winter Storm Warning from 5 AM Thursday to midnight MST Thursday
night for COZ001-002-004-009-010-012-013.
Winter Weather Advisory from 8 AM Thursday to midnight MST
Thursday night for COZ005.
UT...Winter Weather Advisory from 5 AM Thursday to midnight MST
Thursday night for UTZ025.
Freeze Warning from 6 PM Thursday to 10 AM MST Friday for UTZ022-
027.
Winter Weather Advisory until 6 PM MST Thursday for UTZ023.
Winter Weather Advisory from 5 AM to 6 PM MST Thursday for
UTZ028.
&&
UPDATE...MDA
SHORT TERM...JAM/MAC
LONG TERM...JAM/MAC
AVIATION...LarryHazardous weather outlook, Nov 16, 4:52 AM MST, 19 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
452 AM MST WED NOV 16 2016
COZ001>014-017>023-UTZ022>025-027>029-171200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
452 AM MST WED NOV 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW AND BLOWING SNOW WILL DEVELOP OVER THE EASTERN UINTA
MOUNTAINS THIS EVENING BECOMING WIDESPREAD LATER TONIGHT. STRONG
AND GUSTY SOUTHWEST WINDS WILL SHIFT TO THE NORTHWEST WITH THE
PASSAGE OF COLD FRONT RESULTING IN AREAS OF BLOWING SNOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THURSDAY AND FRIDAY...ACCUMULATING MOUNTAIN SNOW AND MUCH COLDER
TEMPERATURES ARE IN STORE FOR THE LATTER PART OF THE WEEK. A
STRONG PACIFIC STORM SYSTEM IS FORECAST TO SWEEP EASTWARD ACROSS
EASTERN UTAH AND WESTERN COLORADO THURSDAY WITH ITS IMPACTS
LINGERING THROUGH FRIDAY. MOUNTAIN AREAS...ESPECIALLY NORTH...CAN
EXPECT ACCUMULATING SNOW AND SOME BLOWING SNOW. HIGHS ON THURSDAY
ARE FORECAST TO BE 15 TO 20 DEGREES COOLER THAN WEDNESDAYS HIGHS
AND SHOULD BE EVEN CHILLIER ON FRIDAY. MEANWHILE...OVERNIGHT LOWS
FRIDAY MORNING ARE EXPECTED TO BE IN THE TEENS AND 20S IN THE
LOWER ELEVATIONS WITH SOME SINGLE DIGITS IN THE MOUNTAINS.
MONDAY AND TUESDAY...THE NEXT CHANCE FOR SNOW ARRIVES MONDAY AND
COULD LINGER INTO TUESDAY AS THE NEXT PACIFIC STORM SYSTEM IMPACTS
THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- November 17, 12:00 AM MST to 11:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 6 inches were measured across the area. I-70 at Vail Pass was closed several times throughout the event due to accidents.
Winter Storm, Grand and Battlement Mesas
- When
- November 17, 6:00 AM MST to November 18, 12:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Widespread snowfall amounts of 5 to 10 inches were measured across the area with locally higher amounts above 10,000 feet. A storm total of 12.5 inches was measured at the Grand Mesa Lodge.
Winter Weather, Northwestern San Juan Mountains
- When
- November 17, 6:00 AM MST to November 18, 2:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 9 inches were measured across the area.
Winter Weather, Southwestern San Juan Mountains
- When
- November 17, 6:00 AM MST to 7:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Generally 2 to 6 inches of new snow was measured across the area, with locally higher amounts up to 10 inches at locations in La Plata.
Winter Storm, West Elk and Sawatch Mountains
- When
- November 17, 6:00 AM MST to November 18, 2:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 6 inches were measured across the area.
Winter Storm, Lower Yampa River Basin
- When
- November 17, 9:00 AM MST to 9:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 4 inches were measured across the area.
Winter Weather, Roan and Tavaputs Plateaus
- When
- November 17, 9:00 AM MST to 9:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Up to 5 inches of snow fell over Douglas Pass.
Winter Weather, Upper Gunnison River Valley
- When
- November 17, 9:00 AM MST to 11:00 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Up to 5 inches of snow fell over Cerro Summit with lighter amounts in Gunnison.
Winter Weather, Upper Yampa River Basin
- When
- November 17, 9:00 AM MST to 9:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Widespread snowfall totals of 3 to 7 inches were measured in the Steamboat Springs area.
Winter Storm, Flattop Mountains
- When
- November 17, 9:00 AM MST to 11:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 6 inches were measured across the area.
Winter Storm, Elkhead and Park Mountains
- When
- November 17, 9:00 AM MST to 9:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Widespread snowfall amounts of 4 to 8 inches were measured across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Kansas, November 17, 2016$1.9 million · 78 kt wind · 3 events
- Wildfire in Arkansas, November 17 to 18, 2016$250,000 · 1 event
- Blizzard and Winter Storm in South Dakota, November 17 to 18, 201624 events
- High Wind in New Mexico, November 17, 2016$1,000 · 82 kt wind · 19 events
- Blizzard and Heavy Snow in Minnesota, November 17 to 19, 201614 events
- Winter Storm and Winter Weather in South Dakota, November 17 to 18, 201613 events
- Winter Storm in Nebraska, November 17 to 18, 20169 events
- Winter Weather in Wyoming, November 17, 20166 events
- Winter Weather in Nebraska, November 17, 20166 events
- Winter Weather in Wyoming, November 17, 20165 events
- Winter Weather in Colorado, November 17 to 18, 20164 events
- Winter Storm in Nebraska, November 17, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680284, 680282, 680283, 680285, 680289, 680281, 680286, 680287, 680288, 680290, 680291.